AAN: Hormonal Contraceptive Use May Contribute to MS RiskLast Updated: February 28, 2014. Use of hormonal contraceptives may be contributing to the increasing incidence of multiple sclerosis in women, according to a study released in advance of the annual meeting of the American Academy of Neurology, which will be held from April 26 to May 3 in Philadelphia.
FRIDAY, Feb. 28, 2014 (HealthDay News) -- Use of hormonal contraceptives may be contributing to the increasing incidence of multiple sclerosis (MS) in women, according to a study released in advance of the annual meeting of the American Academy of Neurology, which will be held from April 26 to May 3 in Philadelphia.
Kerstin Hellwig, M.D., from Kaiser Permanente Southern California in Los Angeles, and colleagues examined whether use of hormonal contraceptives increases the risk of MS. They conducted a population-based nested case-control study involving 305 incident female cases (aged 14 to 48 years) with MS or its precursor, clinically isolated syndrome (CIS), and 3,050 matched controls.
The researchers found that 29.2 percent of cases and 23.5 percent of controls had used a hormonal contraceptive, mainly estrogen/progestin combination preparations, for three months or more within the three years preceding symptom onset. The risk of MS/CIS was increased for women who had used any hormonal contraceptive in the three years prior to symptom onset (ever-users, adjusted odds ratio, 1.35; P = 0.04). The risk was more pronounced for those who had stopped hormonal contraceptive use at least one month before symptom onset (not current users, adjusted odds ratio, 1.50; P = 0.026).
"These findings suggest that using hormonal contraceptives may be contributing at least in part to the rise in the rate of MS among women," Hellwig said in a statement.
|Previous: Becoming Disabled May Up Risk of Developing Diabetes||Next: Stethoscopes Contaminated After Single Physical Exam|
Reader comments on this article are listed below. Review our comments policy.